Alert archive / Tennessee / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 71, NWS Huntsville, AL

June 20, 2019Franklin County, Lincoln County, Moore County, Tennessee

NWS Huntsville, AL issued this severe thunderstorm warning at Jun 20, 2019, 3:30 AM CDT for Franklin County, Lincoln County, Moore County, Tennessee. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 2019, 3:30 AM CDT (08:30 UTC)
Expired
Jun 20, 2019, 4:15 AM CDT
In force
45 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Franklin County, TN, Lincoln County, TN, Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 38 km from the middle of the area, began a volume at 08:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 10:24 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.5 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2019-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 406 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2019-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
406 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1659 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 12:17 AM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Jun 20, 12:17 AM CDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1217 AM CDT Thu Jun 20 2019

.UPDATE...
For 06Z TAFS.

&&

.NEAR TERM...(Tonight)
Issued at 928 PM CDT Wed Jun 19 2019

A line of strong to severe thunderstorms on-going over Middle
Tennessee approximately halfway between Kentucky and Alabama, and
mostly just east of I-65. This activity continued to track a bit
south of due east. An outflow boundary created by this convection
will move southward, bisecting parts of the Tennessee Valley in the
late evening and overnight. Another area of strong and severe
convection continued to develop and expand over the OK-TX-AR region.
Some of this activity has moved rather quickly to the east, now
moving over south central and SE Arkansas. Other strong and severe
storms continued near the NE TX/SE OK border, and SE of Abilene.

Quiet weather currently prevailed over the greater Tennessee Valley,
with 9 PM temperatures still very warm in the mid 70s to lower 80s,
with dewpoints in the 70-75 degree range. Benign conditions will
begin changing after midnight, as effects from convection over the
Southern Plains nears the region. Output from the most recent
Convective Allowing Models - CAM, HRRR, ARW-NMM/ARW all indicate that
storms to our west will begin impacting NW Alabama in the 20/0800Z
timeframe, with the storms moving eastward across the remainder of
the area during the course of daybreak Thursday. The RAP and even
more so the new NAM were weaker with the convection as it headed this
way.

Forecast wise, will stay more towards the CAM solutions, that will
bring scattered to numerous thunderstorms in the late night. Per the
SPC Day-1 forecast, think the stronger storms will be more towards
the west, with a weaker trend to the east. If the storms interact
with the above noted boundary from convection over TN, enough lower
level shear realized could help with rotating storms; thus cannot
totally rule out a tornado or two. Damaging wind gusts is the main
threat posed by the stronger and/or severe storms. Wet-bulb zero
heights in the 12K' ASL range should help limit severe hail, but
will not totally rule it out in the stronger storms. May add a few
T+ to our western areas late tonight with the arrival of the
convection. The overall forecast otherwise was in good shape.

.SHORT TERM...(Tonight through Friday night)
Issued at 259 PM CDT Wed Jun 19 2019

The NAM12 and other convective models have come into better agreement
that a longwave trough axis will drop southeast toward northern
Alabama and southern middle Tennessee late tonight. Good bulk shear
parameters between 30 and 45 knots, ample instability, and low
level helicity around 200 m2/s2 show up in model guidance ahead of
this system. As this trough axis swings eastward from Kansas and
Missouri into the Tennessee Valley after midnight, clusters of strong
to severe thunderstorms are expected to develop ahead of it. Wet-
bulb heights, freezing levels, and mid-level lapse rates look fairly
benign for larger hail development. Could see some smaller hail
though. Main timeframe for the strong to severe activity looks to be
from around midnight to 8 AM. Main threats would be damaging winds.
Isolated severe thunderstorm activity could linger into the mid
morning hours in eastern sections of northern Alabama.

Shear does weaken during the day on Thursday as the trough axis
continues to shift southeast of the area. Could still see a few
isolated strong to marginally severe storms near and south of a line
from Huntsville to Moulton areas into the afternoon hours. However,
believe most of this will occur in central and southern Alabama and
into Georgia. Could see some locally heavy rainfall with this system
(mainly through the early to mid morning hours). Isolated flash
flooding is possible, but flooding impacts overall are not expected
to be very widespread.

Latest model suites show the upper wave lifting northeastward into
the northeastern states Thursday evening with its trailing front
settling southward into southern Alabama/Georgia. This should end any
lingering isolated precipitation chances by before midnight over
northern Alabama and southern middle Tennessee. Some guidance moves
the trailing front northward into northern Alabama as a warm front
during the day on Friday. Included isolated shower and thunderstorm
chances near this boundary. With a much stronger upper ridge over
the area and more abundant sunshine expected, it should be noticeably
warmer with highs reaching the lower 90s at least.

.LONG TERM...(Friday night through Tuesday)
Issued at 259 PM CDT Wed Jun 19 2019

This activity should dissipate Friday night with very warm overnight
temperatures continuing to be in the lower 70s.

This overall pattern changes little trough the weekend. Highs in the
lower to mid 90s look feasible, but at this point stayed on the lower
end of that range. Periodic isolated to scattered diurnally driven
shower and thunderstorm chances may be possible within the upper
ridging, as the convective activity dives southeast from Kentucky
into the Carolinas, possibly re-enforcing a weak area of convergence
with the upper ridge over northern Alabama.

Early next week looks more interesting and unsettled as guidance
hints at another stronger front pushing into the area. Higher
precipitation chances are in the forecast Monday and Tuesday as a
result. Cooler daytime highs in the mid 80s to around 90 degrees are
expected with the increased cloud cover and precipitation.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1217 AM CDT Thu Jun 20 2019

An area of strong/severe convection pushing east of the Mississippi
River will move eastward during the course of the evening. It should
begin impacting this area after midnight. The stronger convection
should begin impacting KMSL ~07Z and KHSV ~09Z. Gusty winds over
25kt, along with reduced VIS/CIG due to heavy rains are expected. The
heaviest showers should end a couple of hours after commencing, with
MVFR CIGs persisting into the mid/late morning. VFR weather should
return by the early afternoon. SW winds in the 10-15kt range for much
of the overnight, should become WSW and increase into the 15-20kt
range with some higher gusts Thu afternoon.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...RSB
SHORT TERM...KTW
LONG TERM...KTW
AVIATION...RSB

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jun 19, 7:16 PM CDT, 8 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
716 PM CDT Wed Jun 19 2019

ALZ001>010-016-TNZ076-096-097-201200-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
716 PM CDT Wed Jun 19 2019

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight.

An organized area of widespread thunderstorms, some strong to severe
in intensity, will move west to east across the area after midnight.
The primary hazard from these thunderstorms will be damaging wind
gusts in excess of 60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be ongoing during the early morning hours, mainly
east of Interstate 65. The primary hazard will be strong to damaging
wind gusts. These storms should exit the region before the mid
morning. Additional thunderstorms could redevelop during the
afternoon hours with gusty winds the primary hazard.

Isolated to scattered thunderstorms remain in the forecast on Friday,
the weekend, and early next week, as Gulf moisture and instability
remains across the southeastern states.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
possible late tonight.

In the hours before

Special weather statement, Jun 20, 1:17 AM CDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Huntsville AL
117 AM CDT Thu Jun 20 2019

ALZ001>003-200700-
Lauderdale AL-Franklin AL-Colbert AL-
117 AM CDT Thu Jun 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LAUDERDALE...COLBERT AND
FRANKLIN COUNTIES UNTIL 200 AM CDT...

At 115 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wheeler to near Fairview to 6 miles
northwest of Bedford. Movement was east at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Florence, Muscle Shoals, Russellville, Sheffield, Tuscumbia, Red Bay,
Phil Campbell, Cherokee, Littleville and Belgreen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3500 8776 3473 8764 3431 8761 3432 8817
      3489 8810 3492 8816 3501 8820
TIME...MOT...LOC 0615Z 275DEG 41KT 3458 8852 3433 8837 3385 8830

30
Local storm report, Jun 20, 2:15 AM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
215 AM CDT THU JUN 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 AM     TSTM WND DMG     1 W SAINT FLORIAN       34.86N 87.64W
06/20/2019                   LAUDERDALE         AL   EMERGENCY MNGR

            TREE DOWN ON CLOYD BLVD AT THE INTERSECTION
            OF MALL ROAD. LARGE LIMB ON HOME ON BLAIR
            STREET. TIME ESTIMATED.

&&
Local storm report, Jun 20, 2:36 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
236 AM CDT THU JUN 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     TSTM WND DMG     7 SE KILLEN             34.78N 87.45W
06/20/2019                   COLBERT            AL   EMERGENCY MNGR

            TREES DOWN ON LAKEWOOD VIEW ROAD AND RIVER
            ROAD.

&&
Special weather statement, Jun 20, 2:53 AM CDT, 37 minutes before
Special Weather Statement
National Weather Service Huntsville AL
253 AM CDT Thu Jun 20 2019

ALZ001-004-005-200830-
Lawrence AL-Lauderdale AL-Limestone AL-
253 AM CDT Thu Jun 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAUDERDALE...NORTHWESTERN
LIMESTONE AND NORTHEASTERN LAWRENCE COUNTIES UNTIL 330 AM CDT...

At 253 AM CDT, Doppler radar was tracking a strong thunderstorm near
Rogersville, or 18 miles east of Muscle Shoals, moving east at 40
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Rogersville, Killen, Lexington, Courtland, Hillsboro, Anderson, Green
Hill, Good Springs, Oliver and Center Star.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3500 8717 3459 8720 3500 8766
TIME...MOT...LOC 0753Z 250DEG 33KT 3477 8735

30

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 1:17 AM CDTSpecial Weather StatementHUNColbert, Franklin43 min
Jun 20, 1:40 AM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lawrence35 min
Jun 20, 2:03 AM CDTSevere Thunderstorm WarningHUNColbert, Cullman, Franklin, Lauderdale, Lawrence, Limestone and 1 more42 min
Jun 20, 2:44 AM CDTSevere Thunderstorm WarningHUNLimestone, Madison61 min
Jun 20, 2:44 AM CDTSevere Thunderstorm WarningHUNCullman, Lawrence, Morgan48 min
Jun 20, 2:53 AM CDTSpecial Weather StatementHUNLauderdale37 min
Jun 20, 3:21 AM CDTSevere Thunderstorm WarningHUNCullman, DeKalb, Jackson, Madison, Marshall, Morgan54 min
Jun 20, 4:08 AM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson45 min
Jun 20, 1:28 PM CDTSpecial Weather StatementHUNFranklin32 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.